Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

July 30, 20217 counties in Nevada; Alpine County, Mono County, California

NWS Reno, NV issued this special weather statement at Jul 30, 2021, 5:34 PM PDT for 7 counties in Nevada; Alpine County, Mono County, California. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 5:34 PM PDT (00:34 UTC)
Expired
Jul 30, 2021, 7:00 PM PDT
In force
86 min
Issued by
NWS Reno, NV

Counties Alpine County, CA, Mono County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 101 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2942 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WWUS85 KREV 310034
SPSREV

Special Weather Statement
National Weather Service Reno NV
534 PM PDT Fri Jul 30 2021
 
CAZ071>073-NVZ001>005-310200-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
534 PM PDT Fri Jul 30 2021

...THUNDERSTORMS WITH LOCALIZED HEAVY RAINFALL CONTINUE THIS 
EVENING... 

Doppler radar indicated widespread showers and thunderstorms across 
the Sierra and western Nevada. Heavy rainfall continues to be the 
primary concern, especially south of Highway 50 along the Sierra, 
Sierra Front, and for Mineral and southern Lyon counties. Periods of 
intense rainfall will continue to be possible and may lead to flash 
flooding. Most susceptible locations include burn scars, areas of 
steep terrain, and poorly drained urban areas. Cloud-to-ground 
lightning, winds in excess of 30 mph, and small hail will also be 
possible.

Locations impacted include...
Reno, Carson City, South Lake Tahoe, Fallon, Mammoth Lakes, Lovelock,
Tahoe City, Chalfant, Graeagle, Kings Beach, Plumas Eureka State
Park, Crowley Lake, Sonora Pass, Gardnerville, Virginia City, June
Lake, Boca Reservoir, Pyramid Lake, Lee Vining and Twin Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will be possible today and may lead to flash 
flooding. Have a way to monitor NWS warnings, and do not drive your 
vehicle through flooded roadways.

&&

LAT...LON 3773 11926 3804 11931 3820 11963 3961 12047
      3971 12072 4000 12079 4102 11934 4085 11878
      4086 11765 4068 11764 4068 11730 3955 11749
      3938 11776 3910 11778 3900 11819 3847 11770
      3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 0028Z 201DEG 3KT 3875 11975 

$$

CJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 30, 1:06 PM PDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 30, 1:06 PM PDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Reno NV
106 PM PDT Fri Jul 30 2021

.SYNOPSIS...

Daily thunderstorm chances are in the forecast through this weekend
with locally heavy rain. Winds will be light except gusty around
thunderstorms. A drier southwest flow will bring decreasing storm
chances and a return to typical afternoon breezes next week. Other
than period of milder weather this weekend, temperatures will not
be far from average.

&&

.SHORT TERM...

Extended the Flash Flood Watch for Mono, southern Lyon, and
Mineral Counties into Saturday afternoon. Models have been
consistent in developing strong convection, especially over Mono
County Saturday afternoon.

No other big changes to the forecast, plenty of moisture around
the region for showers and thunderstorms the rest of today and
Saturday. However cloud cover and loss of surface heating will
help limit convective strength in some locations and lead to
lighter intensity shower activity. Cloud cover north of Reno-
Tahoe is limiting thunderstorms for now over northeast CA. Cloud
cover Saturday appears greatest over Reno-Tahoe-Carson-Fallon and
points to the north which may keep highs in the upper 80s to low
90s in the valleys with upper 70s to mid 80s in the Sierra and in
the Virginia Highlands.

Sunday continues to look interesting with strong thunderstorms
possible as low pressure nears the CA coast. There is a bit of a
wave and some dry air breaking into the Sierra and western NV
Sunday afternoon, which could help with surface based heating.
A light zephyr breeze may also help focus convective potential
along and just to the east of US-395. Heavy rain is still a
possibility Sunday, though outflow winds may be the bigger threat.
Brong

.LONG TERM...Monday through Saturday...

No significant changes to the long term forecast with a dry
southwest flow expected to persist next week through at least
Friday. A possible exception is a weak shortwave moving into Oregon
could allow for isolated thunderstorms to develop near the Oregon
border on Monday, but otherwise a break in thunderstorm activity is
expected for the rest of the work week and possibly through next
weekend. Expect seasonably-average high temperatures and westerly
breezes each afternoon.

Some (but not all) computer guidance shows increased
afternoon/evening wind gusts Wednesday as a trough near the West
Coast strengthens slightly and creates an uptick in wind speeds
aloft. Wind speeds are not looking extreme, but Wednesday may be a
day to monitor for possible fire weather concerns due to low RH
and breezy afternoon winds. -JCM

&&

.AVIATION...

Widespread thunderstorms are expected in the Sierra and western
Nevada this afternoon and evening, developing from south to north.
Main threats will be heavy rain, erratic wind gusts 40+ knots, and
reduced CIG/VIS with mountain obscuration. For Saturday widespread
cloud cover is expected but chances for strong thunderstorms
continues for both Saturday and Sunday afternoons.

Smoke continues to impact areas around the Dixie Fire near Quincy
and Susanville with only minor impacts to visibility currently
expected to terminals in Reno/Tahoe. -Jon/Zach

&&

.FIRE WEATHER...

Thunderstorms with heavy rain and gusty outflow winds remain in
the forecast through Sunday. There is some potential for
widespread showers Saturday with minimal lightning activity.
Activity may re-intensify Sunday, especially along the Sierra
Front and eastern Sierra as low pressure nears the California
coast.

Drier and stable southwest flow should break well into western NV
late Sunday night and Monday. Expect afternoon and evening
breezes to 25-30 mph to start next week. Simulations are showing
potential for some sustained gusty winds Wednesday if low
pressure swings into the west coast. Not all simulations have this
area of low pressure, so confidence is only low to medium at this
time for a critical fire weather day. Brong

&&

.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch through Saturday evening NVZ001.

     Flash Flood Watch until 8 PM PDT this evening NVZ002-003.

CA...Flash Flood Watch through Saturday evening CAZ073.

     Flash Flood Watch until 8 PM PDT this evening CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 30, 1:10 PM PDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Reno NV
110 PM PDT Fri Jul 30 2021

CAZ070>073-NVZ001>005-302130-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
110 PM PDT Fri Jul 30 2021

...Showers, Thunderstorms, and Localized Heavy Rainfall...

At 1259 PM PDT, Doppler radar showed widespread formation of showers
and thunderstorms across the Sierra and western Nevada. Heavy
rainfall is the primary concern for today, especially south of
Highway 50 along the Sierra, Sierra Front, and for Mineral and
southern Lyon counties. Periods of intense rainfall will be possible
and could lead to flash flooding. Most susceptible locations include
burn scars, areas of steep terrain, and poorly drained urban areas.
Winds in excess of 30 mph will also be possible from storms today.

Locations impacted include...
Reno, Carson City, South Lake Tahoe, Fallon, Mammoth Lakes, Lovelock,
Kings Beach, Crowley Lake, Bieber, Gardnerville, Virginia City, June
Lake, Carson Pass, Boca Reservoir, Lee Vining, Twin Lakes, Incline
Village, Doyle, Herlong and Chilcoot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will be possible today and may lead to flash
flooding. Have a way to monitor NWS warnings, and do not drive your
vehicle through flooded roadways.

&&

LAT...LON 3773 11926 3804 11931 3885 12016 4059 12132
      4118 12133 4119 12005 4170 12023 4200 12001
      4199 11932 4096 11933 4086 11765 4068 11764
      4068 11730 3955 11749 3910 11778 3900 11819
      3847 11770 3789 11842 3746 11784 3746 11878
TIME...MOT...LOC 1959Z 240DEG 6KT 3985 11945

MB
Special weather statement, Jul 30, 1:40 PM PDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Reno NV
140 PM PDT Fri Jul 30 2021

CAZ072-302130-
Greater Lake Tahoe Area CA-
140 PM PDT Fri Jul 30 2021

...SPECIAL WEATHER STATEMENT...

At 138 PM PDT, Doppler radar was tracking a strong thunderstorm over
Donner Peak, or near Soda Springs, moving north at 5 mph towards
Donner Lake.

Lightning, winds in excess of 30 mph, and heavy rainfall will be
possible with this storm.

Locations impacted include...
Donner Peak, Donner Lake, far western Truckee, Interstate 80, Silver
Creek Campground, Granite Flat Campground and Donner Memorial
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Donner Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Winds
can capsize small watercraft. Do not be caught on the water in a
thunderstorm.

&&

LAT...LON 3941 12020 3922 12019 3922 12027 3939 12036
      3940 12032
TIME...MOT...LOC 2038Z 168DEG 6KT 3930 12026

MB
Special weather statement, Jul 30, 5:02 PM PDT, 32 minutes before
Special Weather Statement
National Weather Service Reno NV
502 PM PDT Fri Jul 30 2021

CAZ072-NVZ002-310130-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
502 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR ALPINE...EL DORADO...PLACER...
SOUTHERN WASHOE...AND DOUGLAS COUNTIES AND WESTERN CARSON CITY UNTIL
630 PM PDT...

At 501 PM PDT, Doppler radar was tracking strong thunderstorms near
Sugar Pine Point S, or near Tahoe City, moving north at 10 mph
across Lake Tahoe.

Winds in excess of 40 mph will be possible with this storm as well
as localized heavy rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3892 11989 3888 12012 3930 12026 3931 11989
TIME...MOT...LOC 0001Z 183DEG 7KT 3912 12007

EW
Special weather statement, Jul 30, 5:34 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
534 PM PDT Fri Jul 30 2021

CAZ071>073-NVZ001>005-310200-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
534 PM PDT Fri Jul 30 2021

...THUNDERSTORMS WITH LOCALIZED HEAVY RAINFALL CONTINUE THIS
EVENING...

Doppler radar indicated widespread showers and thunderstorms across
the Sierra and western Nevada. Heavy rainfall continues to be the
primary concern, especially south of Highway 50 along the Sierra,
Sierra Front, and for Mineral and southern Lyon counties. Periods of
intense rainfall will continue to be possible and may lead to flash
flooding. Most susceptible locations include burn scars, areas of
steep terrain, and poorly drained urban areas. Cloud-to-ground
lightning, winds in excess of 30 mph, and small hail will also be
possible.

Locations impacted include...
Reno, Carson City, South Lake Tahoe, Fallon, Mammoth Lakes, Lovelock,
Tahoe City, Chalfant, Graeagle, Kings Beach, Plumas Eureka State
Park, Crowley Lake, Sonora Pass, Gardnerville, Virginia City, June
Lake, Boca Reservoir, Pyramid Lake, Lee Vining and Twin Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will be possible today and may lead to flash
flooding. Have a way to monitor NWS warnings, and do not drive your
vehicle through flooded roadways.

&&

LAT...LON 3773 11926 3804 11931 3820 11963 3961 12047
      3971 12072 4000 12079 4102 11934 4085 11878
      4086 11765 4068 11764 4068 11730 3955 11749
      3938 11776 3910 11778 3900 11819 3847 11770
      3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 0028Z 201DEG 3KT 3875 11975

CJ

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:02 PM PDTSpecial Weather StatementREV88 min
Jul 30, 5:10 PM PDTFlash Flood WarningREVDouglas110 min
Jul 30, 6:25 PM PDTFlash Flood WarningREVDouglas107 min
Jul 30, 6:27 PM PDTAreal Flood AdvisoryREVDouglas, Lyon6 hr
Jul 31, 4:40 PM PDTSpecial Weather StatementREVMineral50 min
Jul 30, 5:42 PM PDTAreal Flood AdvisoryREVAlpine, Mono3 hr
Jul 31, 1:22 PM PDTSpecial Weather StatementREVLassen38 min
Jul 31, 2:04 PM PDTSpecial Weather StatementREVLassen41 min
Jul 31, 2:34 PM PDTFlash Flood Warning Considerable damage threatREVAlpine, Mono116 min
Jul 31, 3:14 PM PDTSpecial Weather StatementREVAlpine31 min
Jul 31, 3:41 PM PDTAreal Flood AdvisoryREVMono3 hr

Nearby

Special Weather Statements in Nevada, 2021Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.